Welcome to The PCOS Nutrition Center Blog!

« Have PCOS and Not losing weight? It could be your GI.  |   Main   |  Why Weight Watchers May Not Be The Best Diet for PCOS »

New Metformin Warning: Mandatory Supplementation with Vitamin B12

New Metformin Warning: Mandatory Supplementation with Vitamin B12

Metformin, one of the most popular medications in the world, has been shown to cause a vitamin B12 deficiency. A vitamin B12 deficiency may be especially high among elderly individuals, persons who take a high dose of metformin and/or with long term treatment. A vitamin B12 deficiency is serious as it can cause permanent damage to the brain and nervous system. Here's what you need to know to avoid a vitamin B12 deficency if you take metformin.

About Metformin

Metformin is a medication that became available in the U.S. in 1995 for the treatment of type 2 diabetes. Metformin is the most widely used medication used to lower insulin levels in those with polycystic ovary syndrome. Other names for metformin include glucophage, glucophage XR, glumetza, and fortamet. Metformin lowers blood glucose levels in three ways:
1. It suppresses the liver's production of glucose.
2. It increases the sensitivity of your liver, muscle, fat, and cells to the insulin your body makes.
3. It decreases the absorption of carbohydrates you consume.

Metformin and B12 Deficiency

Metformin use may affect the absorption of vitamin B12 possibly through alterations in intestinal mobility, increased bacterial overgrowth, or alterations of the vitamin B12-intrinsic factor complex. While studies have shown that metformin lowers stores of vitamin B12 in persons with diabetes, only one study has examined metformin and B12 status among women with PCOS. In 2009, Kaya et al. found that vitamin B12 concentrations were significantly lower in obese PCOS women in comparison with obese control women. Women with PCOS tend to take higher amounts of metformin (average dose is 1,500-2,000 mg daily) than those with diabetes to help manage insulin resistance. Both long-term use and high dosage intake as seen in the PCOS population, are risk factors for vitamin B12 deficiency.

About Vitamin B12

Vitamin B12 is a water-soluble vitamin that is required for proper red blood cell formation, neurological function, and DNA synthesis. There's some evidence that vitamin B12 may help prevent heart disease and possibly even Alzheimer disease. This vitamin is found primarily in animal foods, such as beef, seafood, eggs, and dairy products, which is why some vegans are at risk for a B12 deficiency (click here for food sources of B12). Elderly people are often at risk for deficiency as well, due to problems with absorption from the gastrointestinal tract.

Symptoms of B12 deficiency include certain types of anemia, infertility, neuropathy (nerve damage), chronic fatigue, memory loss, confusion, and even dementia. Pernicious anemia, a severe form of long-term vitamin B12 deficiency is an autoimmune disease that affects the stomach. If pernicious anemia is left untreated, it causes permanent nerve and neurological damage. Symptoms of pernicious anemia are sometimes misdiagnosed as diabetic peripheral neuropathy and include: chronic fatigue, dizziness, loss of appetite, nerve pain, depression, confusion and difficulty concentrating. If you experience any of these symptoms, see your doctor immediately.

What you can do

Individuals who take metformin get B12 levels checked annually. A simple blood test can assess vitamin B12 status. Values below approximately 170-250 pg/mL (120-180 picomol/L) for adults indicate a vitamin B12 deficiency, yet, optimal ranges should be >``450 pg/mL. Elevated serum homocysteine and urinary methylmalonic acid (MMA) levels, the gold standard in assessing B12, also indicate a B12 deficiency.

All individuals age 14 or higher need 2.4 mcg B12 daily. Women who are pregnant or nursing will need slightly more. Mandatory supplementation with B12 has now been proposed for those taking metformin. Taking a daily multivitamin containing 100% of the daily value (DV) for vitamin B12 will do the trick.

Let us know: are your doctors routinely checking your B12 levels? Were you found to have a deficiency?

COMMENTS (19)

PENDING APROVAL
Your comment has been submitted for approval.

I have been taking Metformin from 1999 onward, almost all of my hair has fallen out. I have been sent to a doctor who found no reason. In the last 22 weeks I have been on a medication for a medical condition, that leaves me tied and I have been reallizing I have been this way for years. I am retired and if I can get the dishes once a day I am feeling good. I will see my Dr of 35 years tomorrow and ask for b12 shots and lots of daily. I have been drinking 600% of daily intake in a sugar free energy drink and have felt almost human for the last 2 weeks.

I was never warned of b12 loss but I also understand it may be causing the hair loss. Many people have spoke of Metformin = hair loss due to b12 deficiency. Wish I had known this 10 years ago. Thanks for your article.

Posted by: bev | August 12, 2013, 12:53 pm

I have been experiencing extreme tiredness for quite a number of years. I have been through some personal turmoil the past 3 years and thought that stress was a contributing factor to my even more declining energy levels. It was not until April 2013 when I as diagnosed with Pernicious Anemia, but was later told that I did not have it. I started getting an extreme heavy feeling in my legs until I was barely able to move and have had very painful stitches in my feet and lower legs. Headaches was a consistent part of my life. Therefore the trip to the doctor and the eventual diagnosis of PA. I did not find the GPs very helpful. None of them ever warned me about taking Metformin for PCOS. I have taken 850mg three times a day with Noriday and Aldactone. In the two months that I was barely able to walk, I started reading up on B12 deficiency. Needless to say that the doctor was very reluctant to prescribe B12 and reluctant for me to have the injections. She nevertheless prescribed it and I have been injected with it since April. I was able to walk again at the end of May but in the process have learned that it might be best to get Beriglobin injections as I also have suffered from flu-like symptoms for many years, such as sore throat, rhinitis, ear infections and low-grade fevers. http://www.mirren.co.za/beriglobin%20p/beriglobinp.html. A light bulb went on as I have had these injections years ago and remember how it boosted my energy. I was unable to get it into my country of residence and have gone to South Africa to get a series of injections. Other countries where it is freely available is Germany and Austria. It is also available online but with a doctor's preion and check if you can get it past customs. If anyone wants to read more about B12 deficiency, check out http://b12d.org/ which is a wonderful site/support group. I also want to mention that a B12 deficiency also influence the iron levels. I am taking 2 Ferro-Tabs (200mg each) once a day with 500mg Vitamin C for better absorbtion. The GP who initially diagnosed me with PA did not help me at all regarding the iron, but only prescribed the tablets. I had to find out for myself that it would be better absorbed if taken with vitamin C. I have heard from the drug store that pineapple is very rich in Vitamin C and will help. I am also taking Magnesium Complex Plus, Fish Oil, Zinc, Selenium and a B-complex. Do know that B12 is only effective when injected. I have learned that too from reading up and by confirming it with the doctor who is now injecting me with Beriglobin and I also getting B12 in addition to boost my immune system. B12 tablets or patches are not effective. I, of my own accord, started taking Metformin 2x a day, instead of 3x per day. I don't know if anyone have been through the same/similar symptoms but I can assure that I already feel better after getting the Beriglobin. I am not saying that this is the ultimate cure but it was worth a shot after having to go through all of the above mentioned. I hope some of the information might be useful to someone.

Posted by: Marlene | September 2, 2013, 4:25 am

I was on Metformin for a number of years. I was having trouble with my gut. One to two hours after having a bowel moment I would unknowingly leak out faeces. It got so bad

that I had to use sanitary towels. I was checked out by a gastroenterologist but nothing untoward was found. I also was extremely anaemic. I was put on iron pills and then iron injections and finally a intravenous drip every few days. I was also vitamin B12 deficient. I decided to do some research on the Internet and bingo! Metformin was the cause. I went off it for a few days and the leaking faeces stopped. The dr said it was just coincidence so I took metformin for a few days again and was back to square one. I'm on a different medication at my insistence and I am a different person. I think drs should be made aware of this as I went through a tough time. This shouldn't happen to anyone. Keep well, Jean (68)

Posted by: Jean Strachan | June 2, 2014, 5:55 pm

Post a comment




back

divider image

Recent Entries